Signs of Vitamin B3 (Niacin) Deficiency
Because many flours used for bread, cereals, and other grain products are fortified with niacin, vitamin B3 deficiencies are rarely seen in developed countries. In developed regions, bread and cereals are widely available dietary sources of vitamin B3. In poorer countries, however, a deficiency of this important nutrient isn’t uncommon.
As a B vitamin, vitamin B3 has numerous health benefits. One of the most important is that it is required for the body to be able to turn food into energy. Because of this, a deficiency of niacin often results in overall fatigue, weakness, and a lack of appetite.
Having a deficiency of vitamin B3 results in a disease called Pellagra. Pellagra can happen not only due to malnutrition but also due to the chronic abuse of alcohol. A deficiency of niacin is also more likely to be seen in people whose diets don’t contain sufficient amounts of protein. Some of the most common symptoms associated with Pellagra include:
- Skin problems and conditions. This can include dermatitis, lesions on the face and hands, and skin redness and irritation.
- Mouth conditions. Various problems with the mouth can occur, such as canker sores, irritation, and swelling of the tongue.
- Digestive problems. People with Pellagra often suffer from various digestive disorders, like diarrhea, nausea, vomiting, and a lack of appetite.
- Mental and emotional impairment. A deficiency of niacin can result in mental and emotional problems, including feeling disoriented, depression, irritability, and even hallucinations and dementia.
A deficiency of vitamin B3 (niacin) can cause depression and fatigue.
Signs of Vitamin B3 (Niacin) Overdose and Toxicity
Vitamin B3 is water-soluble, so excess amounts are efficiently removed from the body. However, high doses of niacin have been known to cause liver damage. Of course, this is an extremely high dose that could not be ingested through diet. However, people who already suffer from any liver damage should avoid taking a vitamin B3 supplement.
Doses higher than 50 milligrams can cause some side effects. A common reaction is called niacin flush. This is characterized by a burning sensation on the face and chest and redness of the skin. These symptoms can be reduced if you take an aspirin half an hour before taking niacin.
Also, excessive amounts of niacin can result in stomach ulcers, or make existing ulcers worse. People who have previously suffered from ulcers probably shouldn’t take a vitamin B3 supplement. However, if you do want to take a supplement, stomach discomfort can be somewhat mitigated by taking the supplement with food.
Very large amounts of niacin, in the form of nicotinic acid, are sometimes used to help manage blood cholesterol levels. These doses are often in the range of 1000 to 3000 milligrams a day. At these levels, niacin toxicity can cause itching, skin flushing, headaches, and low blood pressure. These types of dosages should never be taken without the direction of a physician. Also, your doctor should be monitoring your liver function via blood tests if you are taking these levels of niacin for therapeutic reasons.